Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Wilmington, OH

April 17, 2002Champaign County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 17, 2002, 3:39 PM EDT for Champaign County, Ohio. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2002, 3:39 PM EDT (19:39 UTC)
Expired
Apr 17, 2002, 4:45 PM EDT
In force
66 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Champaign County, OH

The radar

The Cincinnati radar (KILN), 80 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 171939
SVRILN
OHC021-172045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
339 PM EDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAMPAIGN COUNTY IN WEST CENTRAL OHIO...

* UNTIL 445 PM EDT...

* AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF ST. PARIS...OR ABOUT 6 MILES
  NORTHEAST OF NEW CARLISLE...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORTH LEWISBURG...
  ST. PARIS...
  URBANA...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:00 PM EDT, 39 minutes earlier.

Area forecast discussion, Apr 17, 3:00 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
300 PM EDT WED APR 17 2002

THUNDERSTORMS HAVE FIRED UP THIS AFTERNOON ASSOCIATED WITH A WEAK
UPPER LEVEL WAVE WHICH IS MOVING THROUGH THE FA THIS AFTERNOON AND
EARLY EVENING. WILL KEEP MENTION OF SCATTERED THUNDERSTORMS EARLY.

TOMORROW WILL SEE CONTINUED WARM TEMPERATURES AND GOOD INSTABILITY.
HOWEVER...LITTLE FORCING TOMORROW SO WILL DROP MENTION OF
SHOWERS/THUNDERSTORMS.

NEXT MAJOR SYSTEM TO EFFECT FA WILL REACH AREA THURSDAY
NIGHT/FRIDAY. SOME DIFFERENCE IN TIMING OF MODELS. WILL TREND TOWARD
THE SLOWER MOVEMENT OF THE AVN AND BRING PRECIPITATION IN LATE
THURSDAY NIGHT AND CONTINUE IT THROUGH FRIDAY NIGHT INTO SATURDAY.

USED A COMBINATION OF FWC/MAV TEMPERATURES.

.ILN...NONE

PARKER

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:19 PM EDTSevere Thunderstorm WarningILNButler41 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.